Alert archive / Kansas / Flash Flood Warnings in 1998

Flash Flood Warning 11, NWS Wichita, KS

July 30, 1998Lincoln County, Russell County, Kansas

NWS Wichita, KS issued this flash flood warning at Jul 30, 1998, 1:53 AM CDT for Lincoln County, Russell County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 1998, 1:53 AM CDT (06:53 UTC)
Expired
Jul 30, 1998, 4:00 AM CDT
In force
2 hr
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Lincoln County, KS, Russell County, KS

The radar

The Grand Island radar (KUEX), 149 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2296 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1625 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 300652
FFWICT
KSC105-167-300900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
153 AM CDT THU JUL 30 1998

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LINCOLN COUNTY IN CENTRAL KANSAS
  RUSSELL COUNTY IN CENTRAL KANSAS

* UNTIL 400 AM CDT
 
* AT 145 AM DOPPLER RADAR CONTINUED TO INDICATE STRONG
THUNDERSTORMS ACROSS RUSSELL AND LINCOLN COUNTIES. OTHER STRONG
STORMS WERE LOCATED 30 MILES TO THE WEST OF RUSSELL. THE STORMS ARE
MOVING TO THE EAST AT 15 MPH AND WILL PRODUCE VERY HEAVY RAINS
ACROSS AN AREA THAT HAS ALREADY EXPERIENCED FLOODING PROBLEMS.
THEREFORE...THE FLASH FLOOD WARNING FOR RUSSELL AND LINCOLN
COUNTIES WILL BE EXTENDED UNTIL 4 AM.


BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY. DO NOT STAY IN AREAS SUBJECT TO FLOODING
WHEN WATER BEGINS TO RISE.

CHANCE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:30 PM CDT, 10 hours 23 minutes earlier.

Area forecast discussion, Jul 29, 3:30 PM CDT, 10 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
330 PM CDT WED JUL 29 1998

CHALLENGES WILL CONTINUE TO BE PCPN CHANCES AND TEMPS. THE MODEL
OF CHOICE TODAY APPEARS TO BE THE ETA...WITH THE AVN ALSO SHOWING A
SIMILAR SOLUTION. THE NGM WAS DISCOUNTED FOR DRAGGING SHORTWAVE
ENERGY OUT OF THE NORTHERN ROCKIES...RESULTING IN A NORTHWARD LIFT
OF THE SEMI-PERMANENT BOUNDARY. THE ETA KEPT IT IN PLACE...ALLOWING
MOST OF THE UVVS TO BE CORRELATED WITH THE MVC OVER WRN KS...AND THE
WAA PATTERN WHICH SETS UP AGAIN NORTH OF THE FRONT TONIGHT.

30 KT LOW LEVEL JET TO REDEVELOP TONIGHT...WITH ETA INDICATING STG
WAA AT 850 AND SUBSTANTIAL ISENTROPIC LIFT AT 310K. IN ADDITION...
DEWPOINT AOA 16C ALONG THE BOUNDARY IN THE 925 TO 875 MB LAYER.
WOULD EXPECT AN E/ESE MOVEMENT ON STORMS...WITH BACKBUILDING
POSSIBLE. ALTHOUGH FFG IS QUITE LOW FOR SOME AREAS...OTHER
COUNTIES ARE FAIRLY HIGH. GENERAL FEELING IS THAT PRECIPITATION
COULD BE LOCALLY HEAVY TONIGHT...AND A WARNING FOR A COUNTY OR TWO
IS POSSIBLE... BUT THREAT ISN'T WIDESPREAD ENOUGH FOR A FLASH FLOOD WATCH.

PERSISTENCE LOOKS TO BE THE WAY TO GO FOR THURSDAY ON. NO MAJOR
CHANGES TO THE PATTERN. MRF SUGGESTS THAT THE UPPER RIDGE WILL BUILD
SLIGHTLY ON FRIDAY AND SATURDAY...WHILE EXTRAPOLATION OF THE ETA
YIELDS A FLATTER SOLUTION. IN ADDITION...EXPECT THE BOUNDARY TO
STILL BE HANGING AROUND THROUGH THE WEEKEND. NET RESULT WILL BE
A CONTINUATION OF LOW POPS THROUGH THE PERIOD...WITH EMPHASIS ON
NIGHTTIME CONVECTION.

AS FOR TEMPS...SEE LITTLE IF ANY CHANGE. WILL LOWER MAXES SOME ON
FRIDAY IN WAKE OF WEAK LOW ALONG THE BOUNDARY TO OUR SOUTH...AND
BUMP TEMPS UP SLIGHTLY ON THE WEEKEND DUE TO A LITTLE LESS
DAYTIME CLOUD COVER.

DAVIS

FCSTID = 2
ICT   74  89  71  90 /  70  40  40  20
HUT   69  87  68  89 /  70  40  40  20
EWK   72  88  71  86 /  70  40  40  20
EQA   73  89  70  87 /  70  40  40  20
WLD   73  92  74  89 /  70  40  40  20
RSL   69  84  66  88 /  70  30  40  20
GBD   69  86  67  89 /  70  30  40  20
SLN   70  84  67  86 /  70  30  40  20
MPR   70  86  68  85 /  70  30  40  20
CFV   73  88  74  88 /  50  40  40  20
CNU   74  85  70  89 /  60  40  40  20
K88   73V  85  70  88 /  50  40  40  20

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 10:58 PM CDTFlash Flood WarningICTLincoln, Russell3 hr
Jul 30, 12:53 AM CDTFlash Flood WarningICTSaline2 hr

Nearby

Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.